Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Abstract $ \omega $-limit sets, chain recurrent sets, and basic sets for flows

Authors: John E. Franke and James F. Selgrade
Journal: Proc. Amer. Math. Soc. 60 (1976), 309-316
MSC: Primary 58F20; Secondary 58F10
MathSciNet review: 0423423
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: An abstract $ \omega $-limit set for a flow is an invariant set which is conjugate to the $ \omega $-limit set of a point. This paper shows that an abstract $ \omega $-limit set is precisely a connected, chain recurrent set. In fact, an abstract $ \omega $-limit set which is a subset of a hyperbolic invariant set is the $ \omega $-limit set of a nearby heteroclinic point. This leads to the result that a basic set is a hyperbolic, compact, invariant set which is chain recurrent, connected, and has local product structure.

References [Enhancements On Off] (What's this?)

  • [1] R. Bowen, $ \omega $-limit sets for Axiom A diffeomorphisms, J. Differential Equations 18 (1975), 333-339. MR 0413181 (54:1300)
  • [2] C. Conley, The gradient structure of a flow: I, IBM Research, RC 3932 (# 17806), Yorktown Heights, New York, July 17, 1972.
  • [3] J. Franke and J. Selgrade, Hyperbolicity and chain recurrence (submitted).
  • [4] M. W. Hirsch, J. Palis, C. Pugh and M. Shub, Neighborhoods of hyperbolic sets, Invent. Math. 9 (1969/70), 121-134. MR 41 #7232. MR 0262627 (41:7232)
  • [5] C. Pugh and M. Shub, The $ \Omega $-stability theorem for flows, Invent. Math. 11 (1970), 150-158. MR 44 #4782. MR 0287579 (44:4782)
  • [6] S. Smale, Differentiable dynamical systems, Bull. Amer. Math. Soc. 73 (1967), 747-817. MR 37 #3598; erratum, 39, p. 1593. MR 0228014 (37:3598)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 58F20, 58F10

Retrieve articles in all journals with MSC: 58F20, 58F10

Additional Information

Keywords: Flows, abstract $ \omega $-limit set, chain recurrent, invariant set, hyperbolic, Axiom A, basic set
Article copyright: © Copyright 1976 American Mathematical Society

American Mathematical Society